The biggest signs of paracetamol overdose are nausea, vomiting, uncontrollable sweatiness, and skin pallor. Exactly how much of the drug a person has to take to experience these effects depends in part of his or her own body chemistry, and it’s often the case that overdose symptoms don’t surface right away; it can take a few hours or even a day or more. A lot of this has to do with how the medication is broken down and processed by the body. People who overdose with some regularity run the risk of seriously damaging their livers and causing internal scarring along the digestive tract. As liver function becomes more compromised, jaundice, confusion, and loss of consciousness are possible. Death from paracetamol overdose is relatively uncommon, but has happened.
Paracetamol is an over-the-counter (OTC) generic pain reliever for adults and children. In many places, including the US and the UK, paracetamol is sold generically as acetaminophen. Tylenol® and Panadol® are two of the most common brand name versions available in some parts of the world. Paracetamol can usually be purchased in tablet, capsule, liquid, or suppository formulations, and it may also be administered intravenously or intramuscularly by qualified medical personnel.
As far as painkillers go, it isn’t usually considered to be very strong, and as such minor overdoses aren’t usually big causes for concern. Healthcare providers generally recommend that adults take one or two 500 milligram pills every four to six hours for pain relief, and no more than 4000 milligrams should typically be taken in any 24-hour period. Children's doses are based on body weight at 2 teaspoons per 2.2 pounds (10 milligrams per kilogram) every four to six hours.
Taking more than 7000 milligrams of this medication is likely to result in an overdose. The precise amount may vary somewhat depending upon the person's overall health and any other medications he or she is taking. A person in poor health, someone on multiple medications, or someone who is alcoholic may have an overdose threshold of less than 7000 milligrams.
During the first 12-24 hours following a paracetamol overdose, there may be no symptoms, but many people experience nausea, vomiting, excessive sweating, and paleness. As the liver metabolizes the drug, other symptoms might also appear. These may include jaundice, which is a yellowing of the skin; abdominal pain; and confusion. In most cases these will go away on their own as the medication processes out of the system, but they can be very disorienting and uncomfortable.
People who repeatedly overdose, or overdose with some regularity, often have longer-lasting and more serious effects. It’s usually the case that reactions get increasingly bad. Digestive problems are some of the most common, since repeated swallowing of pills and breakdown of the drug’s compounds can erode the lining of the stomach and intestine over time. Decreased liver function, kidney failure, and prolonged loss of consciousness can also happen in extreme cases. The final stages of a paracetamol overdose are usually marked by multiple organ failure, low blood sugar, coagulation problems, sepsis, brain swelling, and in many cases death. Death doesn’t usually come quickly, though. No matter how much paracetamol someone has taken, he or she is not likely to die in less than five days.
Importance of Swift Treatment
Once an overdose has happened or is suspected, it’s really important that treatment start right away. In the best of all circumstances, this would be within 8-12 hours of the overdose. Treatment must usually be administered in a hospital or other staffed medical clinic. Activated charcoal, gastric lavage, and ipecac syrup may all be part of the treatment and can help minimize the drug’s absorption. In most cases, the liver and other organs will heal within several weeks to a few months after the incident.